Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 6, NWS Springfield, MO

February 9, 2001Christian County, Greene County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Feb 9, 2001, 4:58 AM CST for Christian County, Greene County, Missouri. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2001, 4:58 AM CST (10:58 UTC)
Expired
Feb 9, 2001, 5:45 AM CST
In force
47 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Greene County, MO

The radar

The Springfield radar (KSGF), 18 km from the middle of the area, began a volume at 11:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 5:05 AM CSTThunderstorm Wind 60 ESpringfield Arpt, MO
Feb 9, 5:10 AM CSTThunderstorm WindClever, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 9, 4:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 11.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2001-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
556 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 091059
SVRSGF
MOC043-077-091145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
458 AM CST FRI FEB 9 2001

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN MISSOURI
  NORTHWESTERN CHRISTIAN COUNTY IN MISSOURI

* UNTIL 545 AM CST

* AT 455 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR MARIONVILLE...OR 9 MILES SOUTHEAST OF
  MOUNT VERNON...MOVING NORTHEAST AT 70 MPH. THIS SEVERE THUNDERSTORM
  WILL LIKELY PRODUCE HAIL TO THE SIZE OF NICKELS...AND DAMAGING
  WINDS IN EXCESS OF 70 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   REPUBLIC BY 505 AM CST.
   BROOKLINE...BATTLEFIELD...ASH GROVE BY 510 AM CST.
   WILLARD...SPRINGFIELD...WALNUT GROVE BY 515 AM CST.

THE TOWNS OF BOIS DARC...GLIDEWELL AND EBENEZER ARE ALSO IN THE PATH
OF THIS STORM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
SPRINGFIELD.

JLT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 2:49 PM CST, 14 hours 9 minutes earlier.

Area forecast discussion, Feb 8, 2:49 PM CST, 14 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
249 PM CST THU FEB 8 2001

COLD FRONT JUST EDGING NEAR NORTHWEST CORNER OF CWA ATTM. SHOWERS
AND THUNDERSTORMS DEVELOPED IN NOSE OF 85H JET AND 60 DEG SFC
DEWPOINT AXIS OVER WESTERN COUNTIES EARLIER THIS AFTERNOON. RADAR
RAINFALL ESTIMATES OF AROUND AN INCH NOTED IN TRAINING BAND OF
SHOWERS FROM NEAR COLUMBUS TO NEVADA. EXPECT SFC WAVE TO CONTINUE TO
DEVELOP OVER WESTERN MO/EASTERN KS THIS EVENING TEMPORARILY HOLDING
UP THE FRONT BEFORE IT KICKS THROUGH THE AREA LATER TONIGHT IN
RESPONSE TO SHORTWAVE KICKING OUT INTO THE PLAINS. A FEW STRONG
STORMS OCCURRING IN SOUTHERN KS AND OK ATTM AND SEE NO REASON TO DROP
FFA BASED ON PRESENT RADAR TRENDS AND MODEL QPF. 18Z MESO ETA
CONTINUES TO SHOW 50 TO 60KT JET TRANSPORTING MOISTURE INTO THE
FRONTAL BOUNDARY OVER WESTERN COUNTIES. BRIEF SEVERE THREAT THROUGH
EARLY EVENING IN THE SOUTHWEST CORNER OF CWA...WITH SFC DEWPOINTS IN
THE 50S AND LOWER 60S...SFC BASED LI OF 0 TO -3 AND CAPE OF OVER
1000 J/KG.

LEANED TOWARD FASTER ETA VERSUS AVN...BUT TIMING DIFFERENCES ARE
FAIRLY MINOR IN FIRST 24 HOURS. ETA HAS MUCH BETTER HANDLE ON LOW
LEVEL THERMAL FIELDS. AS SFC LOW EXITS TO THE NORTHEAST...COLD AIR
WILL FINALLY RUSH INTO THE REGION. WILL LIKELY SEE A CHANGEOVER
TO WINTRY MIX AND SNOW BEFORE PRECIPITATION ENDS...ESPECIALLY IN
WESTERN COUNTIES. NOT CONSIDERING A WINTER ADVISORY ATTM...BUT LATER
SHIFTS WILL HAVE TO MONITOR. THICKNESS VALUES INDICATE CHANGEOVER
WILL BE LATE TONIGHT IN SOUTHEAST KANSAS THEN WILL SPREAD RAPIDLY
EAST...BUT AVAILABLE MOISTURE WILL BE DWINDLING QUICKLY AS COLD AIR
MOVES IN.

FOR LATER PERIODS...COLD AIR AND SFC HIGH BUILD INTO THE AREA FOR
SATURDAY. SFC FRONT HANGS UP ALONG THE GULF COAST LATER THIS
WEEKEND AND LIMITS NORTHWARD MOISTURE TRANSPORT. AVN CUTS OFF LOW
ALONG WEST COAST EARLY NEXT WEEK WITH RESULTING MIDLEVEL WEST FLOW
AND FASTED MOVING AND HARD TO TIME SHORTWAVES.

.SGF...
MO...FFA FOR WEST CENTRAL AND SOUTHWEST MISSOURI ALONG AND
WEST OF A OSCEOLA TO CASSVILLE LINE FOR TONIGHT.
KS...FFA FOR CHEROKEE...BOURBON...AND CRAWFORD COUNTIES FOR TONIGHT.

DSA

In the hours before

Special weather statement, Feb 9, 4:37 AM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 AM CST FRI FEB 9 2001

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH UNTIL 9 AM CST...FOR MOST OF SOUTHWEST AND SOUTHCENTRAL
MISSOURI AND PORTIONS OF CENTRAL AND EASTCENTRAL MISSOURI.

THE FOLLOWING COUNTIES ARE INCLUDED IN THE SEVERE THUNDERSTORM
WATCH...LACLEDE...SHANNON...CHRISTIAN...PULASKI...STONE...LAWRENCE...
OZARK...CAMDEN...DALLAS...WEBSTER...DENT...DADE...PHELPS...HOWELL...
POLK...GREENE...TEXAS...MCDONALD...BARRY...NEWTON...WRIGHT...
OREGON...DOUGLAS...AND TANEY

THIS SEVERE THUNDERSTORM WATCH DOES INCLUDE SPRINGFIELD...WEST
PLAINS...BRANSON...NEOSHO...LEBANON...ROLLA...AND CAMDENTON.

A STRONG LOW PRESSURE SYSTEM OVER KANSAS AND OKLAHOMA...ALONG WITH
A STRONG COLD FRONT PUSHING EAST INTO CENTRAL AND SOUTHWEST MISSOURI.
HAS CAUSED A LINE OF STRONG TO SEVERE THUNDERSTORMS ALONG THE COLD
FRONT. AT 420 AM...THIS LINE OF THUNDERSTORMS HAD PUSHED INTO JASPER
...NEWTON...AND MCDONALD COUNTIES IN EXTREME SOUTHWEST MISSOURI.

THIS LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CONTINUE
MOVING EAST NORTHEAST AT 55 MPH...AND WILL EXTEND ALONG A LINE FROM
HERMITAGE...TO SPRINGFIELD...AND TO BRANSON AFTER 5 AM. THE STORMS
SHOULD THEN EXTEND ALONG A LINE FROM FORT LEONARD WOOD TO WEST PLAINS
AFTER 6AM.

A SEVERE THUNDERSTORM WATCH IS ISSUED WHEN THUNDERSTORMS ARE EXPECTED
TO PRODUCE WIND GUSTS IN EXCESS OF 58 MPH AND HAIL THAT IS THREE
QUARTER INCH IN DIAMETER OR LARGER

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

D.STEINMETZ

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 6:00 PM CSTFlash Flood WarningSGFCedar, St. Clair, Vernon3 hr
Feb 9, 3:51 AM CSTSevere Thunderstorm WarningSGFMcDonald39 min
Feb 9, 4:12 AM CSTSevere Thunderstorm WarningSGFNewton33 min
Feb 9, 4:25 AM CSTSevere Thunderstorm WarningSGFBarry, Lawrence50 min
Feb 9, 4:30 AM CSTSevere Thunderstorm WarningSGFMcDonald30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.